Last updated on January 22, 2021
Relocating to Ghana would make me better looking, I told my family and friends. I imagined closer proximity to the sun kissing my honey-brown face with kindness, bringing out the natural coppery tones of my fiery complexion, dulled to a pasty, doughy-yellow from too many years of living in an England where the sun never shines. I saw myself moving among the beautiful coal-skinned blackness of Ghanaians virtually unnoticed. After only a week in the bright and stifling glow, however, the heat had not been kind.
My face had become drawn and ashy. My eyes, those windows to the soul, sunken like dried craters. Less than seven days before, a fleshier more youthful-looking skin shone out to greet the world in colder climes. And these eyes, my dear departed mother’s orbs, have always tended to attract the passing glare of others. But now, when men and women looked, they recoiled in momentary horror—for they knew not what sickness they might have seen there, lurking between the blink of an eye.
At first, I blamed it on the sun. Landing at Kotoka International Airport has always had the effect of stepping inside a giant conventional oven. That feeling of being enveloped by intense dry heat, sucking out every morsel of the body’s moisture. But this time around, I had come prepared. To compensate for the roasting effect of living in a virtual furnace, I had drunk more water in one week than I consumed over three months in England. For once, my body was fully hydrated. My liver never felt so healthy. There was very little chance that my skin was somehow drying out from a lack of fluids or any overexposure to the sun. Some other explanation had to be found for my increasingly gaunt look, and this general sense of unease.
I told myself it was the new job. This new country; the new environment; and these completely new experiences daily. New languages all around me. New colleagues to get used to in a completely new industry, where I was the new boy in town. No wonder I was feeling anxious, jumpy, and generally on edge. But this anxiety, I told myself, it too would pass soon enough along with this sudden dizziness.
My new live-in driver had his own theories. You work with very many young Ghanaians, he said. They have been with your new company from the start. They will see that you’ve come from England to work in Ghana knowing nothing of the language, people or culture, and they will be jealous. These people will say to themselves, why are always foreigners prized above our own Ghanaians? And they will play all manner of tricks on your mind. You may not believe in juju or black magic, but they do. The culture is very bizarre. Be careful about what you eat and drink and the people you befriend.
I gave no credence to his far-fetched ideas about witchcraft. However, the more I tried to console myself with soothing thoughts of recovery, was the more my nerves took flight. It wasn’t just the feeling jumpy anymore. I was feeling progressively out of sync with every passing day. There was also this constant ringing in my ear. Was I having a nervous breakdown? Was I in the throes of a burnout brought on by too much stress? I was no stranger to psychiatric disorders, having sectioned my mother and watched my sister, and a former partner, go through years of mental health hell.
Once you’ve seen mental health disorders showing up in your family, you can’t help but wonder if insanity might someday blight your own mental wellbeing. Up until now, my theory on the subject had always been, “If you can cope with all the madness you’ve seen in your life, and still keep your sanity, I don’t think you have much to worry about.” But I was rapidly beginning to doubt myself. Quite apart from living the expat life, suddenly transplanted to a foreign country where everything was new, what else was I doing differently? Had anything else changed in my life in these past few weeks?
These were questions I began to ask myself, and that’s when the penny dropped. Doctor Sinclair had been very specific. “You are to take one of these once a week beginning one to three weeks before travel, and for every week you’re abroad.” Really? I had said. But that could be for a very long time and become a hugely expensive habit. Can I not acclimatise? “Do you want to get malaria?” she had fired back, adding that “Lariam is the best antimalarial drug on the market.” She had then scribbled off a three-month prescription that would cost me a small fortune at the local Pharmacy.
It should have occurred to me earlier. Wasn’t I the one who had persuaded my mother that if the pills are doing you more harm than good, you should stop taking them immediately? The poor dear was locked up in Guy’s Hospital for months, being over medicated and dribbling like a fool. Years later, she would credit me for handing out advice that saved her life. But I could never escape the personal guilt of having signed the document that put her in a psychiatric ward in the first place.
Now here I was suspecting a weekly dose of antimalarial tablets for my sudden burst of anxiety; panic attacks, and a new unwillingness to meet the gaze of others. Come to think of it–hadn’t I read somewhere that mefloquine hydrochloride, more commonly called Lariam, is known to cause depression and paranoia? It would be just my luck to be that ‘one-in-a-million’ for whom this commonly prescribed antimalarial tablet has a severe adverse side effect.
Two and a half months after I started to take 250mg of mefloquine hydrochloride once a week, indefinitely, I decided to stop and go ‘Bushman’ style. When I was a boy, I would watch mosquitoes land on my skin, sucking up as much of my blood as they could fill, before I’d slap them dead with a childhood vengeance. My childish game has left me with no immunity to the deadly diseases mosquitoes spread, but malaria is curable went my logic, and for some people, prevention is not always better than cure.
About a month after I had stopped taking Lariam, my drug-induced anxiety issues appeared to vanish. For several months, I was back to normal, but they did not disappear completely. Over the next five years in Ghana, I had malaria three times and learned to manage the anxiety attacks that still plague me to this day.
In fact, it was the mother of all anxiety attacks that finally saw me leave Ghana to rush back to England. I had been heading to a meeting with an important client when a powerful wave of fear and paranoia swept over me along the motorway. I had the driver turn the car around and head back to Accra, immediately. If I were to become sick in the head, it would be better to be back in London where at least I could rely on the National Health Service. Within three months, I was back in my London apartment, fretting about the intense anxiety attacks I was now feeling daily. There ended my dream of relocating to the Motherland.
While doctors in Britain continue to prescribe Lariam as an antimalarial drug, the US Food and Drug Administration (FDA) advises the public against taking mefloquine hydrochloride (aka Lariam). They point to the many neurologic and psychiatric side effects associated with the drug, particularly those experienced by soldiers prescribed Lariam. The USA has gone as far as banning its soldiers from using Lariam due to numerous reported cases of psychotic episodes.
Side effects associated with the medication include loss of balance, dizziness, ringing in the ears, anxiety, paranoia, depression, agitation, restlessness, mood swings, panic attacks, hallucinations, aggression, and psychotic behaviour. The internet is awash with stories of ordinary holidaymakers inflicted with these dangerous side effects. Side effects that may occur at any time during drug use or last for years after the medication has been stopped, while some are even permanent.
It took a few more months before I plucked up enough courage to visit my GP, Doctor Sinclair. I wanted a series of counselling sessions to help rid myself of what she described as the “free-floating anxiety” I was still experiencing. She referred me for a series of seven counselling sessions with a primary care mental health team. The sessions were somewhat useful. They allowed me to talk openly for the first time about the Lariam-induced anxiety I had been experiencing. Apart from learning new techniques for managing these anxiety attacks, however, little else had changed. At the end of the 7-week course, my symptoms still persisted. I went back to see my doctor, but she had moved on. Retired. Gone.
She had written in my medical records: “History: Had very bad reaction to mefloquine. Felt very jumpy and anxious on them. Stopped taking them and felt so better. Did get malaria x 3. Has had free-floating anxiety since the Larium. Would like counselling, I agree.”
I don’t normally spend much time with regrets, but I do regret ever taking mefloquine (Lariam). I would never recommend it to anyone. Having Malaria multiple times is still preferable to the side effects of a psychosis-inducing drug that should have been banned a long time ago. Let me know in the comments below if you’ve had a similar experience, and what you’ve done to get better.